Intuniv Update and a Switch to Lexapro

Written by dad - 5 Comments

I’ve been meaning to write this for awhile, but just haven’t been able to find the time. As I’ve previously noted, our twelve year old started taking Intuniv (guanfacine) to treat his nervous tics, as well as to improve his impulse control and reduce his aggression.

The good news is that his tics became much less apparent, and his behavior also improved dramatically. Unfortunately, we couldn’t tell if the behavioral improvement was because the medicine was working, or because he was feeling so crummy from the side effects — primarily sleep problems, headaches, and nausea.

We switched his dosing schedule so he’s be taking his Intuniv in the evenings, but that didn’t really solve the problem. His sleep patterns did improve, but he was still having bad headaches and some nausea.

Switching to Lexapro

Ultimately, we ended taking him off the Intuniv and switched him over to Lexapro (escitalopram), which is a selective serotonin reuptake inhibitor (SSRI) that is often prescribed as an anti-depressant. The doctor thought that the Lexapro might help reduce his anxiety, and thus solve both the tics and the behavioral issues.

At first, this seemed to work well, but the behavioral issues returned within a few weeks, and his tics have come back with a vengeance. Perhaps the initial benefit was a placebo effect, or perhaps his body adjusted to the Lexapro, or is otherwise having an adverse reaction.

We’re currently thinking of taking him off the Lexapro, letting it clear out of his system, and then trying again. The tics we can live with, but the behavioral problems are taking a toll on the family.

Published on March 26th, 2010 - 5 Comments
Filed under: Health
digg this - stumble it - save to del.icio.us

Related articles...

If you found this article useful, please sign up to receive free e-mail updates:

You will receive only the daily updates, and can unsubscribe at anytime.

Comments (scroll down to add your own):

  1. How long do you wait until you try again? How’s he doing?

    Comment by Sarah E — Apr 20th 2010 @ 9:19 pm
  2. sounds like our son…he has to take Prozac (like Lexapro) for anxiety, then we added intuniv which has helped considerably! The tics are less and his anxiety level and way better…we dose with intuniv in the AM, he does seem sleepy in the late morning but levels off. He has been taking it for 10 months now/3mg. I do remember in the beginning, we had alot of Sleep issues at school, but they worked with us and after he would finish is work, he could lay his head down..anyway he sleeps alot and this also I think helps with his behavior. Prior to intuniv, he took stimulants in big doses and he did not sleep well which then his behavior was aggressive and on edge. anyway hope this helps. I do think you have to give these meds time to level out..
    good luck,
    Kathy

    Comment by Kathy — Jul 16th 2010 @ 8:02 pm
  3. Our 6 yr. old son is on his second week of 3mg (we worked up from 1mg) and is very pale and tired most of the day. He looks so unhealthy! Do you know if the tiredness will abate over time? Since it is the summer we haven’t worried too much, but when school starts I worry his learning will be greatly affected by how tired he is. On a positive note, I think the Intuniv is helping his aggression/anger (main reason for going on it).

    Comment by Rachelle — Aug 1st 2010 @ 2:59 pm
  4. Hi

    I am new to your site. It is so good to find other parents going what we have been through and giving advise. We just started intuniv for our son 9yrs. My son has ADHD, OCD, Tourette’s, anxiety. We have been on so many medications since he has been 4yrs. The stimulants brought new challanges, the anti-depressants even worse and the moodswings, impulsivity and aggression come and go. Last November he was finally diagnosed with Tourettes too. We have been on Intuniv for 4 weeks, 2mg. The school complained that he can not concentrate as well as he did while on Ritalin. I increased Intuniv to 3mg and the tics came on with FULL FORCE! Is it from Intuniv or from an incident at school that stressed him out? Has anyone had Intuniv aggravate tics in there child?
    Regards
    Harriet

    Comment by Harriet — May 14th 2011 @ 2:14 pm
  5. My daughter is 10, diagnosed with PDD-NOS, tourettes and ocd. On risperdal for 2 years for tourettes with very good success and evening out of mood swings and tic cycles. tics greatly diminished from 2 years ago, but anxiety and almost but not quite manic behaviors sometimes . Started on Intuniv 6 weeks ago, 1 mg for 4 weeks, then 2 then up to 3 this week. seeing a huge recurrence of tics and things we haven’t seen in a very long time. Also she is now bedwetting every night, something that was also gone. frustrating! I’m guessing the Intuniv is to blame and we’ll need to discontinue. Disappointing as we were seeing great cognitive and social strides while on it.

    Comment by maggie — Oct 1st 2011 @ 2:37 am

Sorry, the comment form is closed at this time.

Get free updates...

Articles via e-mail:

Search this site...

Sponsors...

Popular topics...

Recent articles...

Recent comments...

  • Nan: Believe me when I tell you that allowing disrespect from a child creates...
  • Misty: Hello all… It has been a few years since I last posted and...
  • heather: This is for lovely Maria, who obviously doesn`t understand. I will...
  • Brittney: My son is just 3 and a half years old and was recently diagnosed...
  • Mary Gulledge: Yes they do personalize the autographs…I got one for my...
  • Brooke: Thanks Amy for responding. I have decided to wait on the Intuniv for...
  • Amy: Hi Brooke! My son, now 9 yrs old, has been on Intuniv for 2 and a half...
  • Brooke: My daughter, 10 years old, is in the fifth grade. She is struggling...

Most talked about...